Ohio, 2006

Hail and Damaging Winds in Ohio, June 22, 2006

June 22, 2006 · NWS RLX · 10 events in 7 counties and zones

6 hail, 4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 22, 5:20 AM EST, 6 hours 30 minutes earlier.

Area forecast discussion, Jun 22, 5:20 AM EST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
620 AM EDT THU JUN 22 2006

.AVIATION...

A LINE OF CONVECTION HAS FORMED ACROSS CENTRAL OHIO...EASTWARD
THROUGH THE SOUTHERN PANHANDLE OF WEST VIRGINIA.  THIS LINE IS
AFFECTING THE EXTREME NORTHERN FRINGE OF OUR CWA...WITH SOME
SOUTHERN PUSH ESPECIALLY ACROSS THE NE AREAS.  AS A RESULT...HAVE
ADDED THUNDERSTORMS TO OUR NORTHERN TIER SITES OF PKB (FOR THE FIRST
COUPLE OF HOURS)...AND CKB AND EKN FOR A FEW HOURS THIS MORNING.
THESE STORMS SEEM TO BE GOING AROUND PKB...SO A TEMPO GROUP SEEMS
REASONABLE THERE.  THE SOUTHERN SURGE IS THANKS TO AN OUTFLOW
BOUNDARY THE BEGAN TO SLIDE SOUTH A COUPLE OF HOURS AGO.  THIS
NORTHERN TIER OF COUNTIES WILL REMAIN THE PRIME AREA FOR SHOWERS AND
THUNDERSTORMS WITH FRONTS AND OUTFLOW BOUNDARIES NEAR THAT AREA.

OVERNIGHT TONIGHT STILL REMAINS THE BEST CHANCE FOR WIDESPREAD
CONVECTION AS THE COLD FRONT NEARS.  AS A RESULT...HAVE LOWERED VIS
WITH FOG AND HAVE THUNDERSTORMS IN THE FORECAST.  INCLUDED THE
MENTION OF THUNDERSTORMS FOR NORTHERN SITES...AT AT THE VERY LEAST
CB FOR THE REST...AS THEY WILL BE FURTHER AWAY FROM THE INTRUDING
FRONT.

&&

.PREV DISCUSSION...
 /ISSUED 336 AM EDT THU JUN 22 2006/

SHORT TERM /REST OF TODAY THROUGH TONIGHT/...

FRONTS REMAIN TO OUR NORTHWEST...LEAVING US IN THE WARM SECTOR
STILL.  CLOSEST TO THE FRONT...SE OHIO AND N AND W WEST VIRGINIA
WILL SEE THE BEST CHANCE OF MORNING AND AFTERNOON CONVECTION TODAY.
OTHERWISE...SIMILAR TO YESTERDAY AFTERNOON...MUCH OF THE REMAINDER
OF THE CWA SHOULD EXPERIENCE OFF AND ON HIGH CLOUDS FOR THE MOST
PART.  STILL WE ARE IN A MOIST AND UNSTABLE ENVIRONMENT...SO A ROUGE
POP UP SHOWER OR THUNDERSTORM WILL NOT BE OUT OF THE QUESTION LATER
TODAY.  TEMPERATURE WISE TODAY...MODELS ARE PRETTY CONSISTENT...SO
HAVE NOT DEVIATED MUCH.  STILL HAVE GONE A COUPLE DEGREES COOLER
ACROSS SE OHIO...WHERE MORE CLOUDS SHOULD PERSIST TODAY.

THE FRONT WILL SLIDE SOUTHEASTWARD OVER CENTRAL AND SOUTHERN
OHIO...OVERNIGHT TONIGHT...GIVING SE OHIO AND NW WEST VIRGINIA A
BETTER CHANCE OF SHOWERS AND THUNDERSTORMS.  HAVE INCREASED POPS TO
LIKELY AS A RESULT ACROSS THAT AREA.  IN FACT...OVERNIGHT TONIGHT
WILL BE THE BEST CHANCE FOR THE ENTIRE FORECAST AREA TO RECEIVE SOME
MUCH NEEDED RAIN.

LONG TERM /FRIDAY THROUGH WEDNESDAY/...

ON FRIDAY...STATIONARY FRONTAL BOUNDARY ORIENTED FROM THE CENTRAL
APPALACHIAN...SOUTHWEST ACROSS KY WILL REMAIN STATIONARY.  A
SECONDARY COLD FRONT WILL MEET AND FUSE WITH STATIONARY BOUNDARY
OVER THE AREA PROVIDING GOOD CHANCES OF SHOWERS AND THUNDERSTORMS
THROUGH FRI NIGHT. RAINFALL ACCUMULATIONS ON FRI WILL RANGE FROM
AROUND ONE INCH ACROSS THE NORTH...TO NEAR HALF AN INCH ACROSS THE
SOUTH. THE REMAINDER BOUNDARY WILL REMAIN QUASI STATIONARY ACROSS WV
FROM NORTH TO SOUTH CONTINUING WITH CHANCES OF SHOWERS AND
THUNDERSTORMS FRI NIGHT THRU AT LEAST LATE SUN.

NAM/WRF SHOW CAPE MAX VALUES OF +3000 J/KG AND GOOD BL CONVERGENCE
ACROSS THE SOUTH SECTIONS FRI AFTERNOON AND EVENING.
HOWEVER...FOLLOWED HPC QPF FOR PRECIP AMOUNTS THRU THE WEEKEND. MAV
WAS CHOSEN AS LIE IN BETWEEN OF FWC AND MET NUMBERS FOR MAX AND MIN
TEMPS FRI THRU SAT NIGHT.

PREV DISCUSSION...
 /ISSUED 102 AM EDT THU JUN 22 2006/

AVIATION...

REMAIN IN THE WARM SECTOR EARLY THIS MORNING.  LARGE CLUSTER OF
STORMS CONTINUES TO BASICALLY SLIDE FROM WEST TO EAST...WITH LITTLE
SOUTHERN PROGRESSION.  AS A RESULT...THE MENTION OF SHOWERS AND
THUNDERSTORMS WILL REMAIN OUT OF THIS FORECAST THROUGH THE NEXT 6
HOURS.  HOWEVER...WE COULD SEE SOME EARLY MORNING PRECIPITATION AT
CKB OR EKN AROUND DAY BREAK SO WILL ADD A TEMPO GROUP TO ACCOUNT FOR
THE SMALL CHANCE THERE.

OUTSIDE OF PATCHY MVFR TO IFR VALLEY FOG THIS MORNING...MOST OF THE
NEXT 24 HOURS WILL BE VFR.  DURING THE MORNING AND EARLY AFTERNOON
HOURS...THE PROBABILITY OF STORMS REMAINS TOO LOW FOR MENTION IN
TAFS AT THIS TIME.  THE BEST CHANCE TO SEE AN AFTERNOON STORM WILL
BE AT PKB...SO INCLUDED CB MENTION HERE.  WITH THE INITIAL COLD
FRONT GETTING A LITTLE CLOSER THURSDAY NIGHT INTO FRIDAY
MORNING...WILL NEED TO ADD THE MENTION OF SHOWERS AND THUNDERSTORMS
TO NW SECTOR TAF SITES AND ALL BUT BKW BY 12Z (END OF NEXT TAF
ISSUANCE).

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

AVIATION...KF
Hazardous weather outlook, Jun 22, 3:00 AM EST, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
400 AM EDT THU JUN 22 2006

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-221000-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
400 AM EDT THU JUN 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

WITH A FRONTAL BOUNDARY TO OUR NORTH...WE CONTINUE TO BE ON THE WARM
AND UNSTABLE SIDE.  AS A RESULT...THERE IS A SLIGHT RISK FOR SEVERE
WEATHER TODAY AND TONIGHT...MAINLY ACROSS SOUTHEASTERN OHIO AND
EXTREME NORTHWESTERN PORTIONS OF WEST VIRGINIA.  TONIGHT...A COLD
FRONT WILL BEGIN TO SLIDE SOUTHEASTWARD INTO OUR REGION...BRINGING A
HIGHER CHANCE OF SHOWERS AND THUNDERSTORMS TO MUCH OF THE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

YET ANOTHER COLD FRONT WILL STILL BE POSITIONED TO OUR NORTHWEST ON
FRIDAY...ALSO SLOWLY PROGRESSING TOWARDS THE CENTRAL APPALACHIANS.
THIS ONE WILL NOT BE ABLE TO MAKE IT TOO FAR SOUTH...POSSIBLY JUST
TO OUR SOUTH OF WEST VIRGINIA BY SATURDAY...AND REMAIN THERE THROUGH
THE WEEKEND...AND EARLY NEXT WEEK.  THIS WILL KEEP A GOOD CHANCE OF
SHOWERS AND STRONG THUNDERSTORMS NEAR THE AREA INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER THE NEXT FEW DAYS.

The radar

The Cincinnati radar (KILN), 99 km away, was scanning. The volume nearest the first event began at 16:54 UTC.

Open the radar archive at this moment

Event by event

6 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Vinton

When
June 22, 11:50 AM EST
Where
Vinton County, Ratcliffburg
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.267, -82.683

Hail, Morgan

When
June 22, 1:10 PM EST
Where
Morgan County, Pennsville
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.567, -81.867

Thunderstorm Wind, Washington

When
June 22, 2:00 PM EST
Where
Washington County, Reno
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.383, -81.400

Trees came down along Route 7.

Hail, Athens

When
June 22, 2:15 PM EST
Where
Athens County, Coolville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.217, -81.900

Hail, Perry

When
June 22, 4:27 PM EST
Where
Perry County, Crooksville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.767, -82.100

Hail, Morgan

When
June 22, 4:45 PM EST
Where
Morgan County, Deavertown
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.733, -82.033

Thunderstorm Wind, Morgan

When
June 22, 5:05 PM EST
Where
Morgan County, Malta
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.650, -81.867

Thunderstorm Wind, Vinton

When
June 22, 5:45 PM EST
Where
Vinton County, Mc Arthur
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.250, -82.483

Hail, Meigs

When
June 22, 7:00 PM EST
Where
Meigs County, 9 mi N of Portland
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.130, -81.767

Thunderstorm Wind, Lawrence

When
June 22, 8:40 PM EST
Where
Lawrence County, South Pt
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.417, -82.583

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2006Every state in 2006This day in weather historyWarnings in Ohio, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505109, 5505171, 5505173, 5505172, 5505174, 5505175, 5505176, 5505178, 5505179, 5505177.